Texas, 2011

Damaging Winds in Texas, June 4, 2011

June 4, 2011 · NWS MAF · 2 events in 1 county or zone

A mid level moisture axis in place across the mountainous terrain of west Texas combined with surface convergence along a trough to produce isolated severe thunderstorms over the Guadalupe Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A mid level moisture axis in place across the mountainous terrain of west Texas combined with surface convergence along a trough to produce isolated severe thunderstorms over the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 5:42 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 4, 5:42 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT SAT JUN 4 2011

.UPDATE...
UPDATE TO INCLUDE POPS ACRS FAR WRN CWFA FROM 00Z-06Z.

&&

.DISCUSSION...
CONVECTION LOOKS TO BE HOLDING ON PAST 00Z AND HAVE INCREASED POPS
THRU 06Z FROM DAVIS MTNS NWD THRU THE GDP MTNS...GENERALLY
SCATTERED (30 PCT) AT THE HIEST. SOME CELLS ARE REALLY PULSHING UP
AT TIMES...NOT TOO SURPRISING WITH 25-30KTS 0-6KM BULK SHEAR AND
CAPES ON ORDER OF 1KJ/KG PER NAM12.

&&

.PREV DISCUSSION... /ISSUED 614 PM CDT SAT JUN 4 2011/

DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
VFR WILL APPLY FOR THE NEXT 24 HOURS. CIRRUS...ASSOCIATED WITH
THUNDERSTORM ACTIVITY OVER THE MOUNTAINOUS TERRAIN...WILL MOVE
OVER MOST TERMINALS THROUGH THE EVENING HOURS. EXPECT THESE TO
DIMINISH LATE TONIGHT. WIND SPEEDS WILL DECREASE NEAR SUNSET.
TOMORROW...THEY WILL INCREASE TO AROUND 15 KT FROM THE SOUTHEAST
DURING THE LATE MORNING HOURS.

PREV DISCUSSION... /ISSUED 222 PM CDT SAT JUN 4 2011/

DISCUSSION...

WV IMAGERY SHOWS AN UPPER LEVEL RIDGE CENTERED OVER AR...AND
EXTENDING THRU TEXAS AND WELL INTO MEXICO...AND WHICH WILL MORE OR
LESS PERSIST INTO THE EXTENDED.  ON RADAR....CONVECTION IS ONCE
AGAIN DEVELOPING OVER THE SACRAMENTOS IN THE VICINITY OF A N-S
THETA-E RIDGE...AND TRYING TO DEVELOP OVER THE DAVIS MTNS.  MODELS
HAVE BEEN WEAKENING THIS RIDGE OVER THE PAST FEW DAYS...AS EVIDENCED
BY YESTERDAY/S WEAKER/LESS WIDESPREAD ACTIVITY THAN THURSDAY/S...AND
TODAY SHOULD BE EVEN WEAKER.  FOR THE SHORT TERM...THE GFS
INITIALIZED TOO MOIST AND WINDY...AS HAS BEEN THE CASE THE LAST FEW
DAYS...W/THE NAM INITIALIZING BETTER...SO WE/VE LEANED TOWARD THE
NAM.  UPPER RIDGE IS FCST TO BUILD FURTHER WEST INTO TEXAS OVER THE
NEXT FEW DAYS...FURTHER WEAKENING THE THETA-E RIDGE AND PUSH IT
FURTHER WEST.  UPPER RIDGE WILL THEN FLUCTUATE BETWEEN HERE AND THE
SE CONUS DURING THE WEEK AS A COUPLE OF UPPER TROUGHS MOVE INTO THE
UPPER MIDWEST.  AS SUCH...THETA-E RIDGE WILL PROBABLY NUDGE INTO THE
WRN ZONES FROM TIME TO TIME TO KICK OFF AFTERNOON/EVENING CONVECTION
BUT...OUTSIDE OF THE SHORT TERM...MODELS HAVE A HARD TIME
POSITIONING THE RIDGE.  WITH ALREADY-DRY GRIDS IN THE
EXTENDED...THERE/S NOTHING TO REALLY HONE IN ON TO CHANGE
THEM.

FOR TEMPS...W/ALL MODELS CLOCKING IN WARMER THAN THE GFS...WE/VE
TRENDED ABOVE GUIDANCE...AND THUS ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  95  67  95  /   0   0   0   0
CARLSBAD NM                65  93  62  96  /  10   0   0   0
DRYDEN TX                  70  95  69  98  /   0   0   0   0
FORT STOCKTON TX           68  95  64  97  /  10   0   0   0
GUADALUPE PASS TX          65  89  67  91  /  20  10  10  10
HOBBS NM                   62  93  62  95  /  10   0   0   0
MARFA TX                   56  87  53  88  /  30   0  10   0
MIDLAND INTL AIRPORT TX    67  95  66  97  /   0   0   0   0
ODESSA TX                  68  95  67  97  /   0   0   0   0
WINK TX                    67  97  65 101  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 4, 11:29 AM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 PM CDT SAT JUN 4 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1229 PM CDT SAT JUN 4 2011 /1129 AM MDT SAT JUN 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING FOR AREAS GENERALLY ALONG AND WEST OF A TATUM TO
CARLSBAD TO ALPINE LINE. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS NEAR 50 MPH AND OCCASIONAL LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 4, 5:09 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT SAT JUN 4 2011

TXZ074-050000-
DAVIS/APACHE MOUNTAINS AREA-
609 PM CDT SAT JUN 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL JEFF DAVIS COUNTY UNTIL 700 PM CDT...

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY
WINDS WAS LOCATED 6 MILES SOUTHWEST OF FORT DAVIS AT 609 PM
CDT...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 4, 6:32 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT SAT JUN 4 2011

NMZ027-028-TXZ258-050100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
GUADALUPE MOUNTAINS-
632 PM MDT SAT JUN 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL
700 PM MDT/800 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND WIND
GUSTS NEAR 50 MPH WAS LOCATED 8 MILES SOUTHWEST OF QUEEN OVER THE
GUADALUPE MOUNTAINS AT 631 PM MDT/731 PM CDT/...MOVING EAST
NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 4, 7:24 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 PM CDT SAT JUN 4 2011

NMZ027-028-TXZ258-050215-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
GUADALUPE MOUNTAINS-
724 PM MDT SAT JUN 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL
815 PM MDT/915 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND WIND
GUSTS NEAR 50 MPH WAS LOCATED 8 MILES NORTHWEST OF PINE SPRINGS AT
724 PM MDT/824 PM CDT/...MOVING EAST SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 4, 7:29 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT SAT JUN 4 2011

TXZ057-074-080-050215-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
829 PM CDT SAT JUN 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTH CENTRAL CULBERSON AND WEST CENTRAL JEFF DAVIS
COUNTIES UNTIL 915 PM CDT...

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PENNIES AND WIND
GUSTS NEAR 50 MPH WAS LOCATED 11 MILES SOUTH OF PLATEAU AT 829
PM CDT...MOVING SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 4, 8:23 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CDT SAT JUN 4 2011

TXZ057-058-074-050245-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
923 PM CDT SAT JUN 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHERN CULBERSON COUNTY UNTIL 945 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 7 MILES WEST OF
PLATEAU...OR 9 MILES EAST OF VAN HORN...AT 922 PM CDT...MOVING NORTH
AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
June 4, 8:28 PM CST
Where
Culberson County, 2.15 mi NNW of (Gdp)guadalupe Pass
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.830, -104.810

Thunderstorm Wind, Culberson

When
June 4, 9:06 PM CST
Where
Culberson County, 2.15 mi NNW of (Gdp)guadalupe Pass
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
31.830, -104.810

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326471, 326472.